News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Viral Infections

Question: Serotonin syndrome/invisible rash on hands


 Chiller - Sun Jul 25, 2010 9:29 am

I use about 30 supplements a day, including probiotics, multi-vitamins, vitamin c, resveratrol, n-acetyl cysteine, triphala, DMAE.

But the other day I added St Johns Wort to my regimen, and later that evening I took around 3000mg L-tryptophan.

I couldn't sleep the same night, until about 7am...very weird, but I later found out that mixing MAOI's (St Johns Wort) with L-tryptophan is not advisable and could cause Serotinin Syndrome.

I had one of the worst days of my life that day. I am better now, but I have a hand rash from my little finger to wrist plus the area at the bottom of thumb, the "fat" part of the hand....It doesn't scratch extremely much, but enough to make me scratch it almost all the time...

My question is, is this a sympton of serotinin syndrome and should I just wait some more days to see if the rash disappears, or could it be something entirely else, like scabies or bedbugs....? Or could it be a result of taking too many supplements(since i added 3-4 new supplements about a week ago to my regiment), I heard many supplements can put a strain on the liver, etc...
 Dr.M.jagesh kamath - Sun Jul 25, 2010 10:05 pm

User avatar Hello,Serotonin syndrome refers to a condition in which multiple drugs lead to excess serotonin and nerve stimulation, and is a potentially fatal condition.
Restlessness,diaorrhea,poor coordination,hyperreflexia,sweating,confusion,tremors are the symptoms.
There are isolated cases with itching but then these could be caused by one or combination of drugs causing allergy rather than the syndrome itself.
Despite your being better you must seek professional help at the earliest.
Bestwishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here